North Dakota, 2019

Hail and Damaging Wind in North Dakota, June 7, 2019

June 7, 2019 · NWS BIS · 2 events in 2 counties and zones

Thunderstorms formed along a pre-frontal trough in an environment of high instability during the early evening hours. One thunderstorm became severe, producing half-dollar size hail over Stutsman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms formed along a pre-frontal trough in an environment of high instability during the early evening hours. One thunderstorm became severe, producing half-dollar size hail over Stutsman County. Later that night, another round of thunderstorms moved through southern portions of North Dakota behind the front. One storm from this round of thunderstorms became severe, producing a 64 mph wind gust over Burleigh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 6:09 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 7, 6:09 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
709 PM CDT Fri Jun 7 2019

.UPDATE...
Issued at 659 PM CDT Fri Jun 7 2019

So far the convection over central ND is having a hard time
getting started. The northern portion of the line is looking more
favorable for organized convection. CAMS are still indicating
convection here, but with limited shear and as we pass peak
heating, the threat for severe weather may be limited to the
Devils Lake Basin and north and east.

For the southwest and south central, we are still monitoring the
potential for severe weather later this evening. This has also
trended later, but the threat remains. Will continue to monitor.

Made just some minor changes at this time to pops and sky cover.

We did let the wind advisory expire.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM CDT Fri Jun 7 2019

This afternoon, an amplified midlevel trough was moving over the
northern Rockies with an associated surface low over southern
Saskatchewan/Manitoba. At the surface a relative cold
front/surface trough axis was placed through central North
Dakota. Ahead of the frontal boundary, ample daytime heating and
surface dew points around 60 F have lead to a conditionally
unstable warm sector. Given continued destabilization this
afternoon, convective initiation is expected along the
boundary...particularly favoring the nose of a 850mb thermal
ridge from near Towner/Cavalier counties south/southwest into
Burleigh/Kidder counties. Though midlevel winds are marginal with
effective bulk shear values around 25-30 kts, ample MLCAPE values
of 2000-3000 J/kg will be enough for isolated severe hail/wind
threats along this front.

Also this afternoon, convection has been developing off higher
terrain in eastern Montana/Wyoming. This is forecast to make its
way into southwest North Dakota by 00Z-02Z along the western side
of the frontal zone. Deep layer shear values of 50+ kts and
largely parallel to the frontal zone will favor storm modes of
supercells initially and then a transition to upscale cold-pool
driven growth. With much of the storm-scale and gust front
interactions likely occurring just upstream or into southwest
North Dakota, depicting a likely storm mode has been a challenge
and will possibly not be revealed until its occurrence. If there
are still forms of discrete supercells or even clusters, large
hail and locally damaging wind gusts will be the main threats. But
with ample opportunity for storm interactions with deep shear
vectors oriented along the frontal boundary a transition to mostly
a severe wind threat is likely as this convective activity
marches through southwest into south-central North Dakota. On the
high end of the spectrum of possibilities, if a narrow corridor of
more northeasterly low level flow develops, enhancement of gust
front convergence may be possible thus developing a more
widespread severe wind threat (as highlighted by the Enhanced
risk in the SPC Day 1 outlook).

Through the day Saturday, the surface cold front slowly advances
eastward with lingering instability the basis for scattered
showers and thunderstorms. With the front advancing into eastern
North Dakota by the afternoon hours, severe weather is not
expected in the western and central post-frontal regime. Strong
cold air advection will spread across the state, leading to high
temperatures in the low 60s west to mid 70s in the James River
Valley.

.LONG TERM...(Saturday night through Friday)
Issued at 341 PM CDT Fri Jun 7 2019

The upper level trough swings through the Northern Plains Saturday
night bringing and end to the precipitation. A northwest flow
pattern then sets up Sunday through mid-week, with periodic shower
and thunderstorm chances. Temperatures will remain mainly in the mid
60s through mid 70s for highs and 40s to lower 50s for lows. We then
see a possible warming trend as we approach the end of the work
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 659 PM CDT Fri Jun 7 2019

VFR conditions to begin the TAF period. Latest short term models
continue to show thunderstorm development trying to get going over
central ND, from east of Bismarck into the Devils lake Basin.

Later this evening, the potential for another round of convection
is expected to spread southwest to northeast across the forecast
area. Here we utilized a blend of guidance for our best guess for
timing. The timing has also slowed from earlier today. We did
include a bit higher of a wind gust potential for KDIK and KBIS
with the convection as these sites appear to be favored for the
potential for stronger winds, over remaining sites. Expect
additional updates for timing as we go through the
afternoon/evening.

All TAF sites will have the potential for MVFR to IFR cigs/vsbys in
thunderstorm activity with erratic thunderstorms winds. Northwest
flow eventually sets up across the area late tonight through
Saturday morning. MVFR ceilings are also possible Saturday behind
the cold front.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...AE
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 7, 2:51 PM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
351 PM CDT Fri Jun 7 2019

NDZ005-013-023-025-036-037-047-048-050-051-082100-
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
351 PM CDT Fri Jun 7 2019

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory is in effect this afternoon and early evening. See
www.weather.gov/bis for additional details.

Thunderstorms are expected late this afternoon through tonight.
Some storms may be severe, especially from southwest into central
North Dakota. The main threats will be large hail up to golf ball
size and damaging winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible across all but northwest North Dakota
Saturday morning and afternoon. Severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through
tonight.

NDZ001>004-009>012-017>022-031>035-040>046-082100-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
351 PM CDT Fri Jun 7 2019 /251 PM MDT Fri Jun 7 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected late this afternoon through tonight.
Some storms may be severe, especially from southwest into central
North Dakota. The main threats will be large hail up to golf ball
size and damaging winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible across all but northwest North Dakota
Saturday morning and afternoon. Severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through
tonight.

The radar

The Bismarck radar (KBIS), 112 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stutsman

When
June 7, 6:47 PM CST to 6:52 PM CST
Where
Stutsman County, 0.69 mi N of Medina
Measured
1.25 in hail
Reported by
Public
Coordinates
46.890, -99.300

Thunderstorm Wind, Burleigh

When
June 7, 11:47 PM CST to 11:49 PM CST
Where
Burleigh County, 1.9 mi E of Moffit
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -100.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819329, 821086.